Texas, 2013

High Wind in Texas, July 14 to 15, 2013

July 14 to 15, 2013 · NWS MAF · 1 event in 1 county or zone

A westward moving upper trough and associated strong mid level winds resulted in high winds in the Guadalupe Mountains.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A westward moving upper trough and associated strong mid level winds resulted in high winds in the Guadalupe Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 14, 10:40 PM MST, 1 hour 5 minutes earlier.

Area forecast discussion, Jul 14, 10:40 PM MST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1240 AM CDT MON JUL 15 2013

.DISCUSSION...

SEE 06Z AVIATION DISCUSSION BELOW.

&&

.AVIATION...

LIGHT TO MODERATE RAIN WILL BEGIN TO AFFECT THE TERMINALS WITH LOW
CEILINGS DEVELOPING AND MOVING INTO THE AREA. THE CEILINGS WILL
MOSTLY BE MVFR BUT ISOLATED LOCATIONS OF IFR AND LIFR WILL BE
POSSIBLE. CEILINGS ARE EXPECTED TO IMPROVE EARLY MONDAY AFTERNOON.
THE RAIN WILL BE PERIODIC THROUGHOUT THE DAY MONDAY INTO THE EVENING.
PERIODS OF HEAVIER RAIN WILL BE POSSIBLE LATER DURING THE
OVERNIGHT AND MORNING HOURS ESPECIALLY FOR MAF. WINDS WILL REMAIN
GUSTY OUT OF THE NORTHEAST BUT WILL GRADUALLY SUBSIDE MONDAY
MORNING.

&&

PREV DISCUSSION... /ISSUED 241 PM CDT SUN JUL 14 2013/

DISCUSSION...
AN OUTFLOW BOUNDARY IS PROGRESSING WESTWARD INTO THE CWA AT
PRESENT BUT DID NOT ARRIVE IN TIME TO KEEP TEMPS IN THE WESTERN
LOW ROLLING PLAINS FROM NEARING 100. FORTUNATELY THIS WILL BE THE
LAST HOT DAY FOR A WHILE AS MUCH COOLER TEMPERATURES ADVECT IN
TONIGHT AND REMAIN THROUGH THE WEEK. MODELS CONTINUE TO SHOW THE
HIGHLY ANTICIPATED RAINFALL DEVELOPING LATE TONIGHT AND CONTINUING
ACROSS THE PERMIAN BASIN THROUGH TUESDAY...WITH THE FOCUS THEN
SHIFTING TO SOUTHEAST NEW MEXICO AND AREAS OF TEXAS WEST OF THE
PECOS RIVER. PWATS NEAR 1.75 INCHES ARE WELL ABOVE NORMAL...AND
MODELS ARE SHOWING A NORTH/SOUTH ORIENTED SURFACE TROUGH ALONG
WHICH CONVECTION WILL DEVELOP AND TRAIN NORTHWARD SO HAVE ISSUED A
FLASH FLOOD WATCH FOR THE PERMIAN BASIN AND LOWER TRANS PECOS
MONDAY INTO TUESDAY. THE CURRENT DROUGHT SHOULD ALLOW FOR RAINS IN
RURAL AREAS TO QUICKLY SOAK INTO THE SOIL SO THE MAIN FLASH FLOOD
THREAT WILL BE IN CITY STREETS WITH POOR DRAINAGE THAT ARE PRONE
TO FLOODING. HAVE NOT INCLUDED SOUTHEASTERN NEW MEXICO AND THE
MOUNTAINS IN WEST TEXAS IN THE WATCH AT THIS TIME DUE TO THE FACT
THAT MOST OF THE RAIN IN THOSE AREAS WILL NOT FALL UNTIL LATE
TUESDAY AND INTO WEDNESDAY. THE WATCH WILL LIKELY NEED TO BE
EXPANDED WESTWARD AT A LATER TIME. IN ADDITION THE MUCH COOLER AIR
MOVING INTO THE AREA WILL CREATE A PRESSURE GRADIENT ALONG THE
GUADALUPE MOUNTAINS CAUSING STRONG WINDS TO BLOW IN THE PASS
TONIGHT AND EARLY TOMORROW.

THE UPPER LOW MOVES WEST WEDNESDAY NIGHT AND WITH IT RAIN CHANCES
WILL DIMINISH. WILL CONTINUE SLIGHT CHANCE POPS MAINLY IN THE
MOUNTAINS WHERE OROGRAPHICS AND HEATING FAVOR ISOLATED CONVECTION
THE END OF THE WEEK. AMAZINGLY MOST MODELS CONTINUE TO ADVECT COOL
850 MB TEMPS AND COMBINED WITH RESIDUAL MOISTURE WILL ALLOW FOR
ONLY A SLOW WARM UP LATE NEXT WEEK.

HENNIG

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING UNTIL NOON MDT MONDAY FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.

TX...FLASH FLOOD WATCH THROUGH TUESDAY EVENING FOR THE FOLLOWING
     ZONES... ANDREWS...BORDEN...CRANE...DAWSON...ECTOR...
     GAINES...GLASSCOCK...HOWARD...MARTIN...MIDLAND...MITCHELL...
     PECOS...REAGAN...SCURRY...TERRELL...UPTON...WARD...WINKLER.

     HIGH WIND WARNING UNTIL NOON MDT MONDAY FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS.

     WIND ADVISORY UNTIL 1 PM CDT THIS AFTERNOON FOR THE FOLLOWING
     ZONES... VAN HORN AND HIGHWAY 54 CORRIDOR.

&&

99
Hazardous weather outlook, Jul 14, 12:14 PM MST, 11 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
214 PM CDT SUN JUL 14 2013

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-151915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
214 PM CDT SUN JUL 14 2013 /114 PM MDT SUN JUL 14 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE TONIGHT ACROSS SOUTHEAST NEW
MEXICO...THE PERMIAN BASIN AND THE WESTERN ROLLING PLAINS. THE MAIN
THREAT WITH THESE STORMS WILL BE HEAVY RAIN AND FLASH FLOODING. A
FLASH FLOOD WATCH IS IN EFFECT BEGINNING AT MIDNIGHT CDT FOR THE
WESTERN LOW ROLLING PLAINS...PERMIAN BASIN AND LOWER TRANS PECOS.

HIGH WINDS ARE EXPECTED ACROSS THE GUADALUPE MOUNTAINS SUNDAY
NIGHT INTO MONDAY MORNING WITH 35 TO 45 MPH WINDS AND GUSTS
REACHING 60 MPH. A WIND ADVISORY IS IN EFFECT FOR CULBERSON COUNTY
FOR THE SAME TIME PERIOD.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AN UPPER LOW IS FORECAST TO MOVE FROM EAST TO WEST ACROSS THE
AREA MONDAY AND TUESDAY. SCATTERED SHOWERS AND THUNDERSTORMS WILL
DEVELOP ACROSS THE ENTIRE AREA DURING THIS TIME PERIOD. THE MAIN
THREAT FROM THIS SYSTEM WILL BE VERY HEAVY RAINFALL WITH 2 TO 4
INCHES POSSIBLE AND SOME LOCATIONS RECEIVING MORE. FLASH FLOODING
OF LOW LYING AREAS WILL LIKELY OCCUR IN AREAS THAT RECEIVE HEAVY
RAIN. A FLASH FLOOD WATCH IS IN EFFECT THROUGH 7 PM CDT TUESDAY FOR
THE WESTERN LOW ROLLING PLAINS...PERMIAN BASIN AND LOWER TRANS
PECOS. MORE LOCATIONS MAY BE ADDED TO THE WATCH AT A LATER TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Event by event

1 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
July 14, 11:45 PM MST to July 15, 5:55 AM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
39 kt (45 mph) measured sustained
Reported by
ASOS

Several hours of sustained northeast winds of 40 to 45 mph occurred through Guadalupe Pass in the Guadalupe Mountains. A wind gust as high as 56 mph also occurred during this time.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 459706.